Q. I am a 16-year-old girl who has had bladder problems since I was eight. I was taken to the hospital for pain in my left hip and the doctor prescribed two pills (500 mg) of naproxen to be taken twice daily.

I had pain in my stomach and back and couldn’t sleep. Then my urinary system shut down completely. I had taken the drug for almost three weeks before another doctor took me off. I was in the hospital for seven weeks and was just released with no improvement.

I know the drug did this to me. Has anyone else had this severe reaction?

A. Nonsteroidal anti-inflammatory drugs (NSAIDs) such as naproxen can harm the kidneys (Pharmacoepidemiology and Drug Safety, Oct., 2009). A recent study of marathon runners found that those who took ibuprofen before the race to ward off muscle soreness were more likely to develop temporary kidney failure as a result (BMJ Open, online April 19, 2013). Your story is a reminder that pain relievers may have serious side effects.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. tutorjb1JB
    Reply

    Hello.
    I would like to know how much naproxen sodium John above was given and how often when he was 26. Also, over what period of time (days? weeks? months?) he took it.
    I’m looking for something I can take for headaches and minor body-aches.
    I’ve been taking strong prescription meds to partially control pain, cramps and spasms for 40 years due to disabling injuries I received as a passenger in an auto accident that long ago. I take a full-size enteric aspirin daily to help prevent heart attack and stroke and don’t think I should take more.
    Until recently I thought acetaminophen was the safest drug for minor pain other than aspirin, but something I read or heard on NPR changed my mind.
    Now I don’t know what to do.
    Thank you,
    tutorjb1

  2. John
    Reply

    I was given Naproxen Sodium when I herniated disc in my back when I was 26. I am now 48. They gave it to me for years in high dosage because I didn’t want to take “strong” pain killers to help with swelling / inflammation. Over the years I continued to take it in the form of alleve. I started having a lot of chronic kidney infections.
    At first I didn’t realize that the Alleve was causing my problem. After a few more years I noticed I started to have blood in my urine after I took it for a few days or so.. Now I have chronic kidney problems. If I take it I notice my kidneys will start hurting within a short time thereafter and I end up getting a kidney infection. I start to pass blood after taking it a few days. I have since stopped taking it but now I still get kidney infections off and on all the time.
    My kidneys are very sensitive to chronic infections and I get intense pain. I can’t drink a lot of anything except water now because nearly every product from juice to soft drinks now cause me an infection if I drink them over a few days without drinking a lot of water and even then, I still get them. I have to drink water most of the time.. I know for a fact, naproxen prescription strength and alleve caused me this problem. I’ve told my family for years the way my kidneys are now, I wouldn’t doubt them shutting down at some point and I’ve always told them it was the product of naproxen sodium / and alleve..

  3. GGMaw
    Reply

    My husband has been under the care of a nephrologist for many years. His kidney’s now function at 20% and he is too old for dialysis. The nephrologist believes his kidney deterioration is caused by taking Aleve (naproxen) for arthritis pain for many years.

  4. Cindy
    Reply

    About accessing your website – There appears to be something wrong with the functioning of the website. It has been happening for at least a few days now. I have tested out several other links to websites and even used Explorer, Firefox and Google Chrome. They all evidence the same problem. It is taking sometimes up to a minute to have a particular article boot up. Sometimes an ‘Oops, can’t boot up appears’. My tests show it is not my computer or my internet connection so I thought I would mention it. ~ Cindy
    PEOPLE’S PHARMACY RESPONSE;
    We are very sorry for the slowdown. It appears that we are being attacked. We have our webmaster working on it, and we hope it will be resolved soon. Thanks for letting us know.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.